Alert archive / California / High Wind Warnings in 2009
High Wind Warning 12, NWS San Diego, CA
NWS San Diego, CA issued this high wind warning at Dec 22, 2009, 4:36 PM PST for Riverside County, San Bernardino County, San Diego County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2009, 4:36 PM PST (00:36 UTC)
- Expired
- Dec 22, 2009, 9:00 PM PST
- In force
- 4 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 22, 6:01 PM PST | NON-TSTM WND GST 63 | 2 Wsw Cathedral City, CA | A PEAK WIND GUST OF 63 MPH WAS MEASURED BY THE PALM SPRINGS AIRPORT ASOS AT 1801 PST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSGX 230036 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 436 PM PST TUE DEC 22 2009 ...STRONG WINDS THROUGH THE EVENING IN THE MOUNTAINS AND DESERTS... .A LOW PRESSURE SYSTEM HAS BROUGHT STRONG WEST TO NORTHWEST WINDS TO THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING. THE WINDS WILL DECREASE OVERNIGHT. CAZ055-061-062-230500- /O.UPG.KSGX.WI.Y.0032.000000T0000Z-091223T0500Z/ /O.NEW.KSGX.HW.W.0012.091223T0036Z-091223T0500Z/ SAN BERNARDINO COUNTY MOUNTAINS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 436 PM PST TUE DEC 22 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM PST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS WILL CONTINUE STRONG THROUGH THE AFTERNOON AND EARLY EVENING. WINDS ARE EXPECTED TO GRADUALLY DIMINISH TONIGHT. AREAS OF WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH HIGHEST GUSTS TO AROUND 65 MPH NEAR THE RIDGETOPS...ALONG DESERT MOUNTAIN SLOPES AND ADJACENT DESERT AREAS. THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ CAZ056-058-060-230500- /O.CON.KSGX.WI.Y.0032.000000T0000Z-091223T0500Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 436 PM PST TUE DEC 22 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING. WINDS WILL CONTINUE STRONG THROUGH THE AFTERNOON AND EARLY EVENING. WINDS ARE EXPECTED TO GRADUALLY DIMINISH TONIGHT. AREAS OF WEST TO NORTHWEST WINDS 25 TO 35 MPH WITH HIGHEST GUSTS TO AROUND 55 MPH NEAR THE RIDGETOPS...ALONG DESERT MOUNTAIN SLOPES AND ADJACENT DESERT AREAS. THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SMALL
2 follow-up statements
000 WWUS76 KSGX 230253 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 653 PM PST TUE DEC 22 2009 ...STRONG WINDS THROUGH THE EVENING IN THE MOUNTAINS AND DESERTS... .A LOW PRESSURE SYSTEM CONTINUES TO BRING STRONG WEST TO NORTHWEST WINDS TO THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING. THE WINDS WILL DECREASE OVERNIGHT. CAZ055-061-062-230500- /O.CON.KSGX.HW.W.0012.000000T0000Z-091223T0500Z/ SAN BERNARDINO COUNTY MOUNTAINS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 653 PM PST TUE DEC 22 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING. * TIMING: WINDS WILL CONTINUE STRONG THROUGH THE AFTERNOON AND EARLY EVENING. WINDS ARE EXPECTED TO GRADUALLY DIMINISH TONIGHT. * WINDS: AREAS OF WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH HIGHEST GUSTS TO AROUND 65 MPH NEAR THE RIDGETOPS...ALONG DESERT MOUNTAIN SLOPES AND ADJACENT DESERT AREAS. * IMPACTS: THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ CAZ056-058-060-230500- /O.CON.KSGX.WI.Y.0032.000000T0000Z-091223T0500Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 653 PM PST TUE DEC 22 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING. * TIMING: WINDS WILL CONTINUE STRONG THROUGH THE AFTERNOON AND EARLY EVENING. WINDS ARE EXPECTED TO GRADUALLY DIMINISH TONIGHT. * WINDS: AREAS OF WEST TO NORTHWEST WINDS 25 TO 35 MPH WITH HIGHEST GUSTS TO AROUND 55 MPH NEAR THE RIDGETOPS...ALONG DESERT MOUNTAIN SLOPES AND ADJACENT DESERT AREAS. * IMPACTS: THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SMALL
000 WWUS76 KSGX 230445 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 845 PM PST TUE DEC 22 2009 ...STRONG WINDS HAVE DECREASED IN THE MOUNTAINS AND DESERTS... .A LOW PRESSURE SYSTEM WILL MOVE EAST LATE TONIGHT THROUGH WEDNESDAY WITH DECREASING WINDS. CAZ055-061-062-230545- /O.EXP.KSGX.HW.W.0012.000000T0000Z-091223T0500Z/ SAN BERNARDINO COUNTY MOUNTAINS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 845 PM PST TUE DEC 22 2009 ...HIGH WIND WARNING WILL EXPIRE AT 9 PM PST THIS EVENING... THE HIGH WIND WARNING WILL EXPIRE AT 9 PM PST THIS EVENING. * TIMING: WINDS WILL CONTINUE TO GRADUALLY DECREASE TONIGHT. * WINDS: WINDS HAVE DECREASED TO 15 TO 25 MPH WITH LOCAL GUSTS TO AROUND 35 MPH. WINDS WILL CONTINUE TO DECREASE OVERNIGHT. * IMPACTS: LOCALLY WINDS CAN CAUSE PROBLEMS FOR MOTORISTS WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD REDUCE VISIBILITY. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. $$ CAZ056-058-060-230545- /O.EXP.KSGX.WI.Y.0032.000000T0000Z-091223T0500Z/ RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 845 PM PST TUE DEC 22 2009 ...WIND ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING. * TIMING: WINDS WILL CONTINUE TO GRADUALLY DECREASE OVERNIGHT. * WINDS: AREAS OF WEST TO NORTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH...ALONG DESERT MOUNTAIN SLOPES AND ADJACENT DESERT AREAS. WINDS WILL CONTINUE TO DECREASE OVERNIGHT. * IMPACTS: LOCALLY WINDS CAN CAUSE PROBLEMS FOR MOTORISTS WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD REDUCE VISIBILITY. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. $$ WHITLOW
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Dec 22, 2:00 PM PST, 2 hours 36 minutes earlier.
Area forecast discussion, Dec 22, 2:00 PM PST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PST TUE DEC 22 2009 .SYNOPSIS... STRONG WINDS WILL DECREASE TONIGHT AS A LOW PRESSURE SYSTEM MOVES OUT OF THE REGION. HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING FAIR SKIES AND WARMER WEATHER FOR THE REST OF THE WEEK. LOCAL OFFSHORE WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES CAN BE EXPECTED MAINLY DURING THE MORNINGS WEDNESDAY THROUGH FRIDAY. ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF SHOWERS SUNDAY AND MONDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... SHOWERS ENDED THIS MORNING AND SKIES WERE GRADUALLY CLEARING TODAY. THE WINDS HAVE BEEN STRONG GUSTING OVER 35 MPH AT THE COAST AND IN THE MOUNTAINS AND DESERTS. THESE WINDS WILL DECREASE TONIGHT BUT CONTINUE BRISK OVER THE SAN BERNARDINO MOUNTAIN RIDGES AND THE COASTAL WATERS TONIGHT AS THE FLOW TURNS NORTHERLY. HIGH PRESSURE ALOFT WILL BUILD WEDNESDAY INTO FRIDAY WITH SOME OFFSHORE SURFACE PRESSURE GRADIENTS DEVELOPING EACH NIGHT. THEY WILL PRODUCE SOME OFFSHORE WINDS MAINLY THROUGH AND BELOW THE PASSES AND CANYONS. THAT OFFSHORE FLOW WILL KEEP US IN A COOLER AIR MASS SO OUR HIGH PRESSURE WARMING TREND WILL AMOUNT TO TEMPERATURES ONLY PEAKING IN THE 60S THIS WEEK. OVER THE WEEKEND CLOUDS WILL INCREASE IN ADVANCE OF A WET LOW PRESSURE SYSTEM APPROACHING FROM THE PACIFIC. YESTERDAY THE GFS MODEL SHOWED RAIN WHILE THE EURO STAYED MOSTLY DRY. TODAY THE GFS IS MOSTLY DRY AND THE EURO SHOWS RAIN. FOR NOW WE CARRY A CHANCE OF RAIN MAINLY FOR LATER SUNDAY AND MONDAY...BUT OF COURSE THE DETAILS ARE REALLY SKETCHY. && .AVIATION... 222000Z...SCATTERED TO BROKEN LAYERS OF STRATOCU WITH BASES BETWEEN 2500 AND 3500 FEET MSL WILL REMAIN OVER THE AREA THROUGH THE NIGHT BECOMING MOSTLY CLEAR AROUND SUNRISE ON WEDNESDAY. SOME MOUNTAIN OBSCUREMENT WILL CONTINUE THROUGH THE NIGHT. GUSTY WEST TO NORTHWEST WINDS ACROSS THE MOUNTAINS WILL CAUSE MOUNTAIN WAVE AND ROTOR ACTIVITY OVER THE EASTERN DESERTS NEAR KPSP AND KTRM THROUGH THE AFTERNOON. GUSTY WEST WINDS CAN BE EXPECTED MOST AIRPORTS WEST OF THE MOUNTAINS THROUGH THIS AFTERNOON AS WELL. HORTON && .MARINE... GALE WARNINGS FOR THE OUTER WATERS AND SMALL CRAFT ADVISORY FOR THE INNER WATERS WILL CONTINUE THROUGH THE EVENING. WINDS SHOULD DIMINISH AFTER MIDNIGHT. STEEP SHORT-PERIOD 9 FT SWELL WILL CREATE HAZARDOUS SEAS THROUGH THE EVENING. && .SGX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM IN THE MOUNTAINS AND DESERTS...SEE LAXNPWSGX. GALE WARNING UNTIL 2 AM WEDNESDAY IN THE OUTER COASTAL WATERS...SEE LAXMWWSGX. SMALL CRAFT ADVISORY UNTIL 2 AM WEDNESDAY IN THE INNER COASTAL WATERS...SEE LAXMWWSGX. MARINE WEATHER STATEMENT UNTIL 4 PM IN THE COASTAL WATERS...SEE LAXMWSSGX. && PUBLIC...MM AVIATION/MARINE...HORTON
Hazardous weather outlook, Dec 22, 4:24 PM PST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 424 PM PST TUE DEC 22 2009 CAZ042-043-048-050-055>058-060>062-PZZ750-775-230200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 424 PM PST TUE DEC 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. HIGH WIND WARNING FOR STRONG AND GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS. SEE LAXNPWSGX. GALE WARNING AND SMALL CRAFT ADVISORY FOR THE COASTAL WATERS THROUGH TONIGHT FOR STRONG GUSTY NORTHWEST WINDS AND HAZARDOUS SEAS. SEE LAXMWWSGX AND LAXCWFSGX. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LOCAL GUSTY OFFSHORE WINDS WEDNESDAY AND THURSDAY...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. JAD/MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 9:13 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 13 hr |
| Dec 23, 1:45 AM PST | Frost Advisory | SGX | Riverside, San Bernardino, San Diego | 7 hr |
| Dec 23, 1:45 AM PST | Frost Advisory | SGX | Riverside, San Bernardino, San Diego | 31 hr |
Nearby
High Wind Warnings in California, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.